Hail, Meade
- When
- May 18, 4:07 PM MST to 4:12 PM MST
- Where
- Meade County, Tilford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.420
A thunderstorm briefly became severe over southwestern Meade County, producing hail to golf ball size in the Tilford area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Meade County, producing hail to golf ball size in the Tilford area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 12:44 PM MST, 3 hours 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 144 PM MDT Fri May 18 2018 .DISCUSSION...(This Evening Through Friday) Issued at 116 PM MDT Fri May 18 2018 Water vapor shows large upper trof covering much of the western CONUS with an upper low over southwest WY. Cool/moist boundary layer flow is from the north/northeast across northeast WY and western SD behind main surface trof, and satellite imagery shows a secondary low over northwest SD with frontal boundary westward along the MT/WY border. Some -shra beginning to develop near that boundary, as well as in the central Black Hills along convergence boundary. Atmosphere is having somewhat of a hard time recovering from last night's MCS, but there is still a few more hours of heating to go. Airmass to the south of the aforementioned secondary low/front is destabilizing with MLCAPE currently around 500 J/KG to near 1000 J/KG towards the NEB border, and those values should continue to creep upwards this afternoon. Convection is expected to increase this afternoon into the evening, mostly from northeast WY and southwest SD into the Black Hills and west central SD, as short wave embedded in southwest flow aloft approaches. While shear is quite modest, a few stronger to possibly severe storms are expected mainly over far southwest SD and the Black Hills, and possibly southern portions of Campbell and Weston counties. Airmass further to the north, generally near and north of I-90, does not look to support much severe threat. Activity will gradually weaken later this evening and overnight. Upper low will form over eastern CO and track into central NEB on Saturday, with chilly temps and some gusty northerly winds for our area. Best chance for -shra will be south of I-90 across western SD. Upper level ridge building into our region should bring warmer and mainly dry conditions for the end of the weekend into early next week. Southwest flow aloft returns for mid/late week bringing more unsettled weather. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1140 AM MDT Fri May 18 2018 Scattered showers and thunderstorms are expected ahead of a cold front this afternoon through the early overnight hours, particularly across southwestern SD and near the Black Hills. MVFR cigs and brief reductions in vsbys are possible in any showers/storms. Behind the cold front tonight, gradually deteriorating cigs are expected, becoming MVFR to IFR area-wide. Some limitations to vsbys due to BR/FG are also expected. In addition, gusty north to northeast winds will develop late tonight through tomorrow. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 442 AM MDT Fri May 18 2018 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 191300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 442 AM MDT Fri May 18 2018 /542 AM CDT Fri May 18 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over northeastern Wyoming and portions of western South Dakota this afternoon and evening. Damaging wind gusts and large hail will be the main threat from the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms can be expected next week as warmer air returns to the region. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-191300- Harding-Perkins- 442 AM MDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. Widespread severe weather is not expected, but a stronger storm or two is possible with strong winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms can be expected next week as warmer air returns to the region. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 6 SSW FAIRPOINT 44.66N 102.83W
05/18/2018 M0.25 INCH MEADE SD COCORAHS
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
429 PM MDT FRI MAY 18 2018
SDZ025-072-182300-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
429 PM MDT FRI MAY 18 2018
...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND EAST CENTRAL
LAWRENCE COUNTIES...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sturgis, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sturgis, Apple Springs, Fort Meade and Bear Butte State Park.
This Includes Interstate 90 in South Dakota between Mile Markers 28
and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter until this storm passes.
&&
LAT...LON 4440 10362 4449 10349 4443 10334 4441 10334
4431 10353
TIME...MOT...LOC 2228Z 310DEG 12KT 4443 10353
JCSpecial Weather Statement National Weather Service Rapid City SD 431 PM MDT FRI MAY 18 2018 SDZ024-182300- Northern Black Hills SD- 431 PM MDT FRI MAY 18 2018 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL LAWRENCE COUNTY... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Fox Campground, or 13 miles south of Lead, moving north at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Black Fox Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4422 10391 4422 10371 4414 10376 4414 10391 TIME...MOT...LOC 2231Z 198DEG 9KT 4416 10384 JC
Special Weather Statement National Weather Service Rapid City SD 437 PM MDT FRI MAY 18 2018 SDZ031-073-182330- Pennington Co Plains SD-Southern Meade Co Plains SD- 437 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 530 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near Elm Springs, or 41 miles northeast of Rapid City, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elm Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4441 10264 4448 10254 4437 10216 4413 10250 TIME...MOT...LOC 2237Z 316DEG 17KT 4440 10253 Eagan
Special Weather Statement National Weather Service Rapid City SD 453 PM MDT FRI MAY 18 2018 SDZ024-072-182315- Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD- 453 PM MDT FRI MAY 18 2018 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over Tilford, or near Sturgis, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tilford. This Includes Interstate 90 in South Dakota between Mile Markers 36 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4432 10354 4440 10342 4431 10327 4420 10345 TIME...MOT...LOC 2252Z 314DEG 13KT 4432 10345 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL TILFORD 44.30N 103.43W
05/18/2018 E1.50 INCH MEADE SD TRAINED SPOTTER
&&
EAGANThe Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748700.